Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 23, NWS La Crosse, WI

June 2, 20204 counties in Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 2, 2020, 7:55 PM CDT for 4 counties in Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2020, 7:55 PM CDT (00:55 UTC)
Expired
Jun 2, 2020, 8:45 PM CDT
In force
50 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chickasaw County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA

The radar

The La Crosse radar (KARX), 133 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 4:39 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1858 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

165 
WUUS53 KARX 030055
SVRARX
IAC037-067-089-131-030145-
/O.NEW.KARX.SV.W.0023.200603T0055Z-200603T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
755 PM CDT Tue Jun 2 2020

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southern Mitchell County in north central Iowa...
  Howard County in northeastern Iowa...
  Floyd County in north central Iowa...
  Chickasaw County in northeastern Iowa...

* Until 845 PM CDT.

* At 754 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles south of Lime Springs to 8 miles northeast
  of Floyd to near Nora Springs, moving southeast at 75 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Law enforcement. At 750 PM, law enforcement reported 
           trees downed in Osage.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Charles City and Jerico around 800 PM CDT.
  Marble Rock, Ionia and Protivin around 805 PM CDT.
  Nashua and Lawler around 810 PM CDT.

Other locations impacted by these severe thunderstorms include Vernon
Springs County Park, County Roads B 60 And T 18, Rock Creek, Vernon
Springs, Idlewilde State Park, Bradford and Chickasaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4325 9303 4336 9258 4350 9255 4350 9209
      4291 9208 4291 9303
TIME...MOT...LOC 0054Z 331DEG 65KT 4334 9228 4322 9262 4317 9297 

HAIL...<.75IN
WIND...60MPH
 
$$

CA
2 follow-up statements
589 
WWUS53 KARX 030122
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
822 PM CDT Tue Jun 2 2020

IAC037-067-089-131-030145-
/O.CON.KARX.SV.W.0023.000000T0000Z-200603T0145Z/
Mitchell IA-Howard IA-Floyd IA-Chickasaw IA-
822 PM CDT Tue Jun 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN MITCHELL...HOWARD...FLOYD AND CHICKASAW COUNTIES...

At 821 PM CDT, severe thunderstorms were located along a line
extending from Waucoma to near New Hampton to 6 miles west of Greene,
moving southeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Law enforcement. These storms have a history of blowing 
         down trees.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Lawler around 825 PM CDT.
  Fredericksburg around 830 PM CDT.

Other locations impacted by these severe thunderstorms include Vernon
Springs County Park, County Roads B 60 And T 18, Vernon Springs,
Idlewilde State Park, Bradford, Chickasaw and County Roads V 58 And A
46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4312 9303 4336 9258 4350 9235 4350 9209
      4291 9208 4291 9303
TIME...MOT...LOC 0121Z 324DEG 39KT 4306 9205 4301 9237 4286 9293 

HAIL...<.75IN
WIND...60MPH
 
$$

CA
792 
WWUS53 KARX 030141
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
841 PM CDT Tue Jun 2 2020

IAC037-067-089-131-030150-
/O.EXP.KARX.SV.W.0023.000000T0000Z-200603T0145Z/
Mitchell IA-Howard IA-Floyd IA-Chickasaw IA-
841 PM CDT Tue Jun 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MITCHELL...
HOWARD...FLOYD AND CHICKASAW COUNTIES WILL EXPIRE AT 845 PM CDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will 
be allowed to expire. However gusty winds are still possible in the 
area.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central and northeastern Iowa.

LAT...LON 4312 9303 4336 9258 4350 9235 4350 9209
      4291 9208 4291 9303
TIME...MOT...LOC 0140Z 301DEG 35KT 4309 9185 4294 9216 4279 9272 

$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 6:22 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 2, 6:22 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
622 PM CDT Tue Jun 2 2020

.SHORT TERM...(This evening through Tonight)
Updated at 615 PM CDT Tue Jun 2 2020

Very steep mid level lapse rates (700-500 mb around 8 C/km) with
FAT CAPE profiles (SBCAPES in excess 3500 J/kg) is supporting
vigorous convection with large hail. With numerous outflow
boundaries and some drier air aloft, damaging wind gusts are also
likely. With wind shear not very impressive (deeper, stronger
removed to the north in the cooler air), tornado risk appears low
at this time. Storms should clear the area by midnight as the
surface front clears the area.

.LONG TERM...(Wednesday through Tuesday)
Issued at 239 PM CDT Tue Jun 2 2020

Surface ridge builds into the Upper Midwest Wednesday. Subsidence
underneath surface ridge will provide slightly cooler
temperatures and dry weather across the forecast area.

Next concern is Thursday afternoon into Friday morning...The  02.12z
are in decent agreement tracking a surface front across the forecast
area. The deterministic 02.12z models suggest enough 20 to 30 knots
of 0-3km shear...however the higher instability axis (2000-2500
j/kg) will be over the southern forecast area and lesser
instability (<500 j/kg) over the northern half where the
higher/deeper shear. Combined with the timing of the surface front
late Thursday evening/night...organized severe threat appears to
be low at this time. Diminishing chances of showers/storms are
expected Friday...as surface ridge builds north to south across
the region.

Main forecast concerns Friday night through Tuesday are on and off
small chances of showers/storms mainly Sunday into Tuesday. The
GFS/ECMWF/GEM 02.12z are in good agreement digging upper level
trough over the eastern Great Lakes Region and amplifying ridge
across the central United States through the period. As upper
level ridge builds east over the western Great Lakes
Region...southerly flow aloft advects warmer air and moisture into
the forecast area Sunday into Tuesday. Pieces of energy embedded
in the southwesterly flow aloft over the Rocky Mountains will
allow for on and off small chances of showers/storms Sunday into
Tuesday. High temperatures are expected to warm well into the 80s
by Monday and Tuesday...as both 02.12z GFS/ECMWF show 925mb
temperatures warming to plus 20 to plus 25 degrees celsius by 00z
Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 613 PM CDT Tue Jun 2 2020

Main aviation concern this evening is widespread, rapid, and
intense thunderstorm development. With abundant instability,
storms are producing large hail and strong surface winds. Periods
of storms will continue for the next several hours, and should
move out of the area by midnight.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DMD
LONG TERM...DTJ
AVIATION...DMD
Hazardous weather outlook, Jun 2, 12:58 PM CDT, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1258 PM CDT Tue Jun 2 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-031000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1258 PM CDT Tue Jun 2 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Storms will develop across southeast Minnesota early this
evening, quickly becoming severe. The storms will spread east and
south through the evening.

Very large hail and damaging winds are the main threats. Locally
heavy rain can also be expected and an isolated tornado cannot be
ruled out.

The severe risk will generally be confined between 7 pm and
midnight with the storms gradually weakening and exiting the area
by daybreak Wednesday.

In addition, near record or record high temperatures in the low
to mid 90s are expected this afternoon, resulting in maximum heat
indices of 95 to 100 degrees.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional periodic chances for thunderstorms will occur Thursday
afternoon into early next week. Severe storms appear unlikely at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Local storm report, Jun 2, 6:52 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
652 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND GST     2 NE MOUND PRAIRIE      43.81N 91.42W
06/02/2020  U57 MPH          HOUSTON            MN   PUBLIC

&&
Local storm report, Jun 2, 6:54 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
654 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     5 NNE STODDARD          43.72N 91.17W
06/02/2020                   VERNON             WI   NWS EMPLOYEE

            LARGE TREE DOWN AND OTHER BRANCHES.

&&
Local storm report, Jun 2, 6:55 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
655 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND GST     3 SSW BARRE MILLS       43.79N 91.14W
06/02/2020  M59 MPH          LA CROSSE          WI   NWS EMPLOYEE

&&
Local storm report, Jun 2, 7:09 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
709 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND GST     HARMONY                 43.55N 92.01W
06/02/2020  E50 MPH          FILLMORE           MN   PUBLIC

&&
Local storm report, Jun 2, 7:17 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
717 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     1 NNW VIROQUA           43.58N 90.90W
06/02/2020  M63 MPH          VERNON             WI   AWOS

            63.3 MPH REPORTED AT AIRPORT AWOS.

&&
Local storm report, Jun 2, 7:54 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
754 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     OSAGE                   43.28N 92.81W
06/02/2020                   MITCHELL           IA   PUBLIC

            TREES REPORTED DOWN.

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:07 PM CDTSevere Thunderstorm WarningARXAllamakee53 min
Jun 2, 8:06 PM CDTSpecial Weather StatementARXClayton, Fayette54 min
Jun 2, 8:31 PM CDTSpecial Weather StatementARXAllamakee59 min
Jun 2, 8:54 PM CDTSpecial Weather StatementARXMitchell66 min
Jun 2, 9:11 PM CDTSpecial Weather StatementARXAllamakee, Winneshiek64 min
Jun 2, 9:27 PM CDTSpecial Weather StatementARXHoward33 min
Jun 2, 10:02 PM CDTSpecial Weather StatementARXAllamakee, Winneshiek43 min
Jun 2, 11:46 PM CDTSpecial Weather StatementARXClayton59 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.